Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 274, NWS Omaha, NE

August 16, 2002Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2002, 6:45 PM CDT for Knox County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 6:45 PM CDT (23:45 UTC)
Expired
Aug 16, 2002, 7:30 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:49 PM CDTHail 2Niobrara, NEHail up to 2 inches in diameter was reported in the Niobrara area over a period of 16 minutes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS53 KOAX 162345
SVROMA
NEC107-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
645 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 730 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF VERDIGRE...OR ABOUT 22 MILES
  NORTHEAST OF ONEILL.  MOVEMENT WAS EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERDIGRE AROUND 655 PM CDT
  NIOBRARA AROUND 700 PM CDT
  CENTER AROUND 705 PM CDT
  SANTEE AROUND 715 PM CDT
  
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4280 9813 4271 9832 4248 9828 4255 9754
          4287 9763

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:15 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 4:15 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI AUG 16 2002

FORECAST CHALLENGES...TSRA REDEVELOPMENT TON...CHC -TSRA/TEMPS
DURING THE PD.

SYNOPSIS...HAD SVR WX FOR MUCH OF THE AM AND ERLY AFT...WITH SVRL
LARGE HAIL REPORTS.  ELEVATED TSRA DEVELOPED SHORTLY AFTER MIDNIGHT
AND DVLPD INTO SVR STORMS AT SHIFT CHANGE.  STORMS FORMED IN AN AREA
OF STG WAA WHERE DEEP MOISTURE WAS RETURNING TO THE FCST AREA.  AT
21Z...THE SFC FNT WAS TO THE N VTN/ANW/HSI/BIE...WHERE TEMPS WERE
102 /99/92/91 RESPECTIVELY AND TO THE WEST OF ONL/OLU/LNK.  A CU
FIELD WAS NOTED OVER WCNTRL NEB AND THE DRYLINE WAS E OF AIA AND SNY.

FORECAST...THE CU IS FORMING IN AN AREA COINCIDENT TO THE
INSTABILITY AXIS (THETA-E AXIS/DEEP MOISTURE). H70 THERMAL AXIS
NOSING IN FM SW NEB INTO NE NEB AND THIS WILL HND DVLPMENT.  H70
MOISTURE POOLING NCNTRL NEB INTO SW MN AND WHERE CAP IS WEAKEST...IN
THE NW PORTION OF THE OAX AREA...EXPECT STORMS TO DEVELOP HERE
FIRST.  DUE TO THE STRENGTH OF THIS SYSTEM...WITH THE H85 LOW LEVEL
JET INCREASING TO 50+KTS 50KT 0-6KM SHR...SVR WX
POTENTIAL...ESPECIALLY FOR DAMAGING WINDS. WHILE EXPECT THE CAP TO
HOLD BACK STORMS INITIALLY...AFTER MIDNIGHT...CONTINUE POPS ACROSS
THE REST OF ECNTRL/SE NEB AND SW IA.

FNT MOVES THRU FOR SAT AND MUCH COOLER TEMPS IN THE FCST.  HOLD ONTO
POPS IN SE NEB SAT.  CHC OF ELEVATED -TSRA SAT NIGHT ACRS THE S WITH
WAA S AND FOR MUCH OF THE FCST AREA SUN.  FNT RMNS TO THE S
MON...HOWEVER...TSRA EXPECTED WITH LIFT OVER THE FNT AND THE PASSAGE
OF A SHORTWAVE TROF IN THE NRN PLNS. LITTLE CHANCE TO MAKE CHGS TO
THE EXTENDED.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Aug 16, 1:10 PM CDT, 5 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 PM CDT FRI AUG 16 2002

...UPDATE TO CANCEL PART OF THE SEVERE THUNDERSTORM WATCH...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
DODGE...WASHINGTON...DOUGLAS...SARPY AND CASS COUNTIES IN EASTERN
NEBRASKA.
THE WATCH REMAINS IN EFFECT FOR CUMING...THURSTON...BURT...MONONA
...HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...
FREMONT...AND PAGE COUNTIES THROUGH 4PM CDT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

ZAPOTOCNY
Special weather statement, Aug 16, 1:45 PM CDT, 5 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
145 PM CDT FRI AUG 16 2002

...UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH FOR MILLS
MONTGOMERY...FREMONT...AND PAGE COUNTIES...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
DODGE...WASHINGTON...DOUGLAS...SARPY...CASS...MILLS
MONTGOMERY...FREMONT...AND PAGE COUNTIES IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE WATCH REMAINS IN EFFECT FOR CUMING...THURSTON...BURT...MONONA
...HARRISON...SHELBY...AND POTTAWATTAMIE COUNTIES THROUGH 4PM
CDT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

ZAPOTOCNY
Local storm report, Aug 16, 1:53 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    WINNEBAGO                 NE   1 INCH HAIL
08/16/02   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0122 PM    WYNOT                     NE   1.75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Aug 16, 2:40 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    MONROE                    NE   4.5 INCH HAIL
08/16/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    1 W MONROE                NE   2.75 INCH HAIL
08/16/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0930 AM    PLATTE CENTER             NE   1 INCH HAIL
08/16/02   PLATTE                         REPORTED BY PUBLIC.

0930 AM    4 E MANLEY                NE   .88 INCH HAIL
08/16/02   CASS                           REPORTED BY PUBLIC.

1040 AM    PIERCE                    NE   1.75 INCH HAIL
08/16/02   PIERCE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1042 AM    5 S DAVID CITY            NE   1.75 INCH HAIL
08/16/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 AM    CROFTON                   NE   1.25 INCH HAIL
08/16/02   KNOX                           HAIL COVERING THE
                                          GROUND, REPORTED BY
                                          EMERGENCY MANAGEMENT.

1120 AM    CROFTON                   NE   1.75 INCH HAIL
08/16/02   KNOX                           REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 7 MINUTES.

1125 AM    HARTINGTON                NE   .75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

1130 AM    FREMONT                   NE   1.75 INCH HAIL
08/16/02   DODGE                          REPORTED BY PUBLIC.

1130 AM    FREMONT                   NE   1 INCH HAIL
08/16/02   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1132 AM    FREMONT                   NE   .75 INCH HAIL
08/16/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1134 AM    FREMONT                   NE   1.25 INCH HAIL
08/16/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1152 AM    2 N GLENWOOD              IA   .75 INCH HAIL
08/16/02   MILLS                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    FORDYCE                   NE   .75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

1201 PM    PENDER                    NE   1 INCH HAIL
08/16/02   THURSTON                       HEAVY RAIN WITH 1.20
                                          INCHES IN LESS THAN AN
                                          HOUR REPORTED BY STORM
                                          SPOTTER.

1225 PM    1 N PENDER                NE   .75 INCH HAIL
08/16/02   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1225 PM    1 N MISSOURI VLY          IA   .75 INCH HAIL
08/16/02   HARRISON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1255 PM    WINNEBAGO                 NE   1 INCH HAIL
08/16/02   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0122 PM    WYNOT                     NE   1.75 INCH HAIL
08/16/02   CEDAR                          REPORTED BY FIRE AND
                                          RESCUE.
Special weather statement, Aug 16, 3:02 PM CDT, 3 hours 43 minutes before
IAZ043-055-056-069-NEZ015-033-034-162017-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT FRI AUG 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHEASTERN NEBRASKA AND WESTERN IOWA...
THURSTON...CUMING...BURT...MONONA...HARRISON...SHELBY AND
POTTAWATTAMIE.

GRIFFIS
Special weather statement, Aug 16, 3:25 PM CDT, 3 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT FRI AUG 16 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
TONIGHT OVER EASTERN NEBRASKA AND SOUTHWESTERN IOWA.

A WARM FRONT OVER THE NEBRASKA KANSAS BORDER WILL
TRANSPORT WARM...MOIST...AND VERY UNSTABLE AIR
NORTHWARD INTO THE REGION THIS EVENING.   A STRONG COLD FRONT
WILL MOVE IN FROM THE DAKOTAS LATE TONIGHT AND INTERACT WITH
THE UNSTABLE ATMOSPHERE.  SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE
HAIL AND DAMAGING WINDS.  THE AREA MOST AT RISK WILL BE MAINLY
NORTH OF A LINE FROM NELIGH TO HARLAN IOWA...HOWEVER
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA
AND SOUTHWESTERN IOWA AS THIS FRONT PUSHES RAPIDLY SOUTHWARD.

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER
SOUTHEASTERN NEBRASKA AS THE COLD FRONT MOVES INTO KANSAS
AND MISSOURI.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE OVER
SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA SATURDAY NIGHT
INTO SUNDAY MORNING AS WARM AND MOIST AIR RETURNS FROM THE SOUTH.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:03 AM CDTSevere Thunderstorm WarningOAXBoone57 min
Aug 16, 8:39 AM CDTSevere Thunderstorm WarningOAXPlatte51 min
Aug 16, 9:27 AM CDTSevere Thunderstorm WarningOAXPlatte33 min
Aug 16, 9:29 AM CDTSevere Thunderstorm WarningOAXCass46 min
Aug 16, 10:22 AM CDTSevere Thunderstorm WarningOAXPierce53 min
Aug 16, 10:28 AM CDTSevere Thunderstorm WarningOAXButler, Seward62 min
Aug 16, 10:43 AM CDTSevere Thunderstorm WarningOAXWayne62 min
Aug 16, 10:54 AM CDTSevere Thunderstorm WarningOAXKnox36 min
Aug 16, 11:14 AM CDTSevere Thunderstorm WarningOAXCedar61 min
Aug 16, 11:34 AM CDTSevere Thunderstorm WarningOAXDodge, Washington26 min
Aug 16, 11:34 AM CDTSevere Thunderstorm WarningOAXCuming41 min
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningOAXThurston, Wayne48 min
Aug 16, 11:43 AM CDTSevere Thunderstorm WarningOAXSarpy32 min
Aug 16, 12:00 PM CDTSevere Thunderstorm WarningOAXWashington30 min
Aug 16, 12:15 PM CDTSevere Thunderstorm WarningOAXCuming30 min
Aug 16, 12:24 PM CDTSevere Thunderstorm WarningOAXCedar36 min
Aug 16, 12:28 PM CDTSevere Thunderstorm WarningOAXThurston47 min
Aug 16, 12:57 PM CDTSevere Thunderstorm WarningOAXCedar, Knox48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.